The day began as they often do, with a migraine and a moan. Today I grabbed my D.H.E. injection and headed downstairs to shoot away the pain and get started with my morning so I could walk into work and enjoy the sunshine.
By 11:30 it became clear walking wasn’t going to happen. The headache was gone but I was feeling weak and shaky from the shot. Still, headache gone, time to go to work. Dad dropped me off at noon and I said hello to the office for the first time in several days.
Then about half an hour later I began to experience chest pains.
Not again, I thought.
You see last week I missed work because I spent Monday in the E.R. with chest pains which started 12 hours after taking my D.H.E.
Calmly I wrote down the time they started and when I took the medication and began trying to work again. Then I began to feel a sensation of pain move down my left arm and into my hand, and my arm went numb. I marked the time and the sensation and called my doctor. No answer. I went back to work. About fifteen minutes later I started feeling hot and clammy and my hands began to perspire. Shit. I called my doctor, marked the time, made notes. No answer. I went back to work. A bit later I began to feel nauseated. I called my mother.
Which is how I ended up in the back of an ambulance on my way to the ER for the second time in one week. My mother wisely suggested, and then ordered me to call 911 for an ambulance. I called and they were there fast. I was impressed. I barely had time to alert my co-workers to the fact that I would be leaving for the day, much less that four paramedics and two EMT’s were about to swarm the building and cart me off on a gurney.
I was rather embarrassed, honestly. I prefer my illness to be more private than that.
Once in the ambulance I got aspirin and Nitro, and off we went to St. Joe’s for the tender mercies of the day staff. They were wonderful. They took every possible test and precaution and sent me home with the admonishment to never again take D.H.E.
Apparently it caused vascular spasms in me, resulting in decreased blood flow to my heart that was painful, but not damaging in the same way a heart attack was. However, there were clear that there was no good to be had in continuing to take it. I have to agree as the triponin test I took last week at the E.R. was 0.00 and this week’s was 0.015, it seems there is a slight increase in enzymes associated with heart attack. I want to stop this ride while my numbers are in the “still negative” for heart attack range instead of waiting to see if I can raise them any further.
So tonight it’s cookies, tea, and sleep. And OK, a little weep. After years of not finding a solution to my migraines I am upset that the one drug that seemed the most promising tried to kill me in other ways. I was so hopeful for this one. (Damn homicidal medications!)
2 thoughts on “Not the ride I was looking for…”
I’m so sorry.